There are no guidelines on inpatient hyperglycemia

Following on from the COPD blog post, the same patient later had a series of interesting capillary blood glucose levels. Bear in mind he was a known type 2 diabetic on gliclazide.

5:30am: Glucose = 2.7

Action by nurse: Orange juice given. To repeat in 3 hours.

8:30am: Glucose = 16.1

Action: Normal breakfast given. Sugary drinks avoided (e.g. no sugar in tea).

12:30pm: Glucose unrecordable (high). Ketones 0.7.

The patient was on a reducing dose of prednisolone for his COPD exacerbation, which we could not really stop. We therefore were thinking of how to control his glucose levels, bearing in mind his gliclazide and risk of hypos. This was after all a patient who had 2.7 earlier today.

I was wondering at this stage if we really need to do anything right now about his hyperglycemia. It is likely to be transient, and a brief chat with the patient revelaed that this happens “every time I am on steroids”. He has had a chest infection too, which would worsen glycemic control. I decided that we needed to know his fluid status and whether or not he was symtomatic. He was passing clear urine and felt no thirst or other signs of dehydration (hyperosmolar hyperglycemic state). He also had no vomiting, abdominal pain or confusion (? DKA, as type 2 diabetics can still get this).

The diabetic nurse was on leave. I could not get through to an endocrinologist. I had to work out a plan.

I suggested hourly BMs initially. This did not impress the nurse, who felt more tight glucose control was necessary. I did some reading, and found that transient, asymptomatic hyperglycemia does not always need treatment. Given his previous level of 2.7 and the fact he was on gliclazide, I figured that the benefits, if any, of lowering glucose in an asmyptomatic patient with a clear, transient cause probably did not outweigh the real risk of a hypo.

Then I read this.

I discussed this with the CT2, and took the advice in this article into account and we came up with the following plan:

Measure capillary glucose before each meal. If >20,  give 4 units Actrapid before the meal. Repeat capillary glucose at 30 mins (= onset of action) and 2 hours (= peak action) and if hypoglycemia ever suspected post Actrapid. If <20, do not give Actrapid.

See diabetic nurse/team as soon as possible.

Any thoughts on this plan?

Edit 16/5/2013: For any hyperglycaemic patient in hospital, first rule out the emergencies of DKA and HHS. Then, look for an underlying cause e.g. dose error/missed doses, infection, MI, stroke and pancreatits. Then, if the patient is otherwise well with the hypergylcemia, refer to the diabetes team to consider tweaking the antidiabetic meds. You don’t usually have to give any insulin in these situations. As a consultant endocrinologist told me, acute hyperglycemia by itself does not kill.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s